Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 14, 2004, 6:46 PM EDT for Saint Clair County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2004, 6:46 PM EDT (22:46 UTC)
- Expired
- May 14, 2004, 7:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032 WUUS53 KDTX 142246 SVRDTX MIC147-142345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 644 PM EDT FRI MAY 14 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 745 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR EMMETT...OR ABOUT 13 MILES WEST OF PORT HURON...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUBY AROUND 650 PM EDT WADHAMS AROUND 655 PM EDT THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE AREA AND THEREFORE THE TORNADO WARNING IS NO LONGER IN EFFECT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4294 8286 4289 8251 4310 8248 4308 8278 $$ SF / DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:40 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 14, 3:40 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EDT FRI MAY 14 2004 .DISCUSSION... CONVECTIVE POTENTIAL SETTING UP BETTER THAN OVER THE LAST COUPLE OF DAYS WITH A STRONGER WIND FIELD ASSOCIATED WITH THE UPPER WAVE AND SURFACE FRONT. SHEAR IN THE 0-6 KM LAYER IS SHOWN TO BE NEAR 40 M/S AND NEAR 30 M/S IN THE 0-3 KM LAYER. INSTABILITY HAS BEEN THE LIMITING FACTOR SO FAR AS MODEL FORECAST SOUNDINGS AND SURFACE MESOANALYSIS SHOW CAPE AROUND 1500 J/KG WITH A SURFACE PARCEL OF 78/68. THIS HAS BEEN GOOD ENOUGH FOR SOME UPDRAFTS TO DEVELOP ROTATION OUT AHEAD OF THE FRONT BUT THE LACK OF INSTABILITY HAS BEEN PREVENTING MUCH STORM LONGEVITY AS OF PRESS TIME. THE SHEAR IN THE 0-3 KM LAYER SUGGESTS MATURE CONVECTION WILL DEVELOP INTO BOWS/LINES WITH WIND DAMAGE THE MAIN HAZARD, ESPECIALLY ALONG THE COLD FRONT, BUT THIS TOO WILL STRUGGLE AS LONG AS INSTABILITY REMAINS MARGINAL. THE SPC SEVERE THUNDERSTORM WATCH LOOKS GOOD. THERE IS GOOD MODEL AGREEMENT SHOWING THE FRONT AND ASSOCIATED PRECIP MOVING EAST OF OUR AREA SHORTLY AFTER MIDNIGHT, WITH DRY CONDITIONS IN PLACE BY 12Z SATURDAY. THERE IS A SLIGHT HINT AT POST FRONTAL PRECIP LINGERING NEAR DETROIT AS THE UPPER WAVE MOVES OVERHEAD, BUT THIS IS A NEW TREND AND WILL GIVE IT MORE TIME BEFORE HOLDING ON TO RAIN CHANCES. INSTEAD, THE BIGGER STORY WILL BE CLOUD COVER AND TEMPS AS STRONG COLD ADVECTION TAKES PLACE BEHIND THE FRONT. EXPECT BROKEN COLD ADVECTION STRATOCU TO MIX OUT AND GIVE WAY TO SUNNY CONDITIONS DURING THE AFTERNOON, BUT UPSTREAM OBS SHOW TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S. FIGURE UPPER 50S TO LOWER 60S WILL BE THE UPPER END OF THE RANGE IN SE MICHIGAN TOMORROW. FOG STILL LOOKS GOOD FOR SATURDAY NIGHT. OTHERWISE, QUIET WEATHER THROUGH MONDAY. WARM ADVECTION DRIVEN NOCTURNAL CONVECTION/MCS ACTIVITY COULD BRUSH THE SAGINAW VALLEY AND THUMB MONDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM APPROACHES THE REGION. THE LONG RANGE MODELS REMAIN IN VERY GOOD AGREEMENT CONSIDERING THE SHORT WAVE NATURE OF THAT SYSTEM. ALL BRING THE FRONT THROUGH SE MICHIGAN AROUND 12Z TUESDAY MORNING, ALONG WITH A CHANCE OF SHOWERS AND STORMS, WITH HIGH PRESSURE FIRMLY IN PLACE ON WEDNESDAY. THE WEATHER FOR THE END OF THE WEEK WILL DEPEND ON HOW THE UPPER LOW EVOLVES OVER CENTRAL CANADA. THE OPERATIONAL GFS CALLS FOR A TROF AND FRONT TO MOVE THROUGH THE GREAT LAKES ON THURSDAY, BUT THIS SOLUTION IS ON THE DEEP SIDE OF THE NCEP ENSEMBLE MEMBERS AND SEEMS OVERDEVELOPED CONSIDERING THE BLOCKING LONG WAVE PATTERN OVER THE EASTERN PACIFIC. WILL MAINTAIN THE GOING CHANCE OF SHOWERS AND STORMS ON THURSDAY BASED MAINLY ON RUN TO RUN CONTINUITY IN THE OPERATIONAL GFS. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BT EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 14, 4:43 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 PM EDT FRI MAY 14 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 443 PM EDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS THE SAGINAW VALLEY AND THUMB. THE CHANCE WILL CONTINUE MONDAY NIGHT INTO TUESDAY ACROSS ALL OF SOUTHEAST MICHIGAN AS A COLD FRONT DROPS INTO THE REGION FROM THE NORTHWEST. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS ANOTHER FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO LONGER ANTICIPATED. BT
In the hours before
Local storm report, May 14, 5:59 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 E MOUNT MORRIS 43.12N 83.64W
05/14/2004 0.75 INCH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL AND WALL CLOUD.
&&
SHULERLocal storm report, May 14, 6:03 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S OTISVILLE 43.14N 83.52W
05/14/2004 75 MPH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
75 MPH ESTIMATED WIND GUSTS.
&&
SHULERLocal storm report, May 14, 6:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 S OTISVILLE 43.14N 83.52W
05/14/2004 0.75 INCH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
75 MPH ESTIMATED WIND GUSTS.
&&
SHULERSpecial weather statement, May 14, 6:29 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 629 PM EDT FRI MAY 14 2004 MIZ047-048-053-060-150000- BAY-MIDLAND-SAGINAW-SHIAWASSEE- 629 PM EDT FRI MAY 14 2004 SEVERE THUNDERSTORM WATCH NUMBER 206 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... BAY...MIDLAND...SAGINAW...AND SHIAWASSEE. MIZ049-054-055-061>063-068>070-075-076-082-083-150000- GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND- SANILAC-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 629 PM EDT FRI MAY 14 2004 SEVERE THUNDERSTORM WATCH NUMBER 206 REMAINS IN EFFECT UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES... GENESEE...HURON...LAPEER...LENAWEE...LIVINGSTON...MACOMB... MONROE...OAKLAND...SANILAC...ST. CLAIR...TUSCOLA...WASHTENAW... AND WAYNE. DWD
Local storm report, May 14, 6:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
637 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 SE MONTROSE 43.14N 83.85W
05/14/2004 GENESEE MI LAW ENFORCEMENT
TREES CONFIRMED DOWNED
&&
SHULERLocal storm report, May 14, 6:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG FLINT 43.02N 83.69W
05/14/2004 GENESEE MI LAW ENFORCEMENT
TREES REPORTED DOWNED
&&
SHULERThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:47 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 58 min |
| May 14, 4:43 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 62 min |
| May 14, 5:17 PM EDT | Tornado Warning | DTX | Genesee | 58 min |
| May 14, 5:42 PM EDT | Tornado Warning | DTX | Lapeer | 63 min |
| May 14, 5:44 PM EDT | Tornado Warning | DTX | Saint Clair | 61 min |
| May 14, 5:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| May 14, 6:03 PM EDT | Special Marine Warning | DTX | 87 min | |
| May 14, 6:03 PM EDT | Special Marine Warning | DTX | 87 min | |
| May 14, 6:13 PM EDT | Tornado Warning | DTX | Sanilac | 62 min |
| May 14, 6:23 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 67 min |
| May 14, 7:15 PM EDT | Special Marine Warning | DTX | 90 min | |
| May 14, 7:15 PM EDT | Special Marine Warning | DTX | 90 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.